Alert archive / California / High Surf Advisories in 2020

High Surf Advisory 2, NWS San Francisco Bay Area, CA

September 25, 2020Monterey County, California

NWS San Francisco Bay Area, CA issued this high surf advisory at Sep 25, 2020, 4:52 AM PDT for Monterey County, California. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Sep 25, 2020, 4:52 AM PDT (11:52 UTC)
Expired
Sep 25, 2020, 8:00 PM PDT
In force
15 hr
Issued by
NWS San Francisco Bay Area, CA

County Monterey County, CA

The radar

The San Francisco radar (KMUX), 115 km from the middle of the area, began a volume at 11:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 11.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2020-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2020-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2267 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

046 
WHUS46 KMTR 251152
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
452 AM PDT Fri Sep 25 2020

...Large breaking waves and increased risk of dangerous rip
currents for west to northwest facing beaches from Coastal Sonoma
County to Coastal Monterey County...

At 4 AM PDT Pt Piedras Blancas Buoy 28 reported a swell of 16 
feet at 14 to 16 second periods. Other buoys along the central 
California coast were reporting 11 to 13 foot swell. Large 
northwest swell will affect the coastline through Friday before
subsiding by Friday evening.

CAZ530-260300-
/O.CAN.KMTR.BH.S.0009.000000T0000Z-200926T0300Z/
/O.NEW.KMTR.SU.Y.0002.200925T1152Z-200926T0300Z/
Southern Monterey Bay and Big Sur Coast-
452 AM PDT Fri Sep 25 2020

...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WHAT...Large swells of 13 to 16 feet with a 15 second period.
  Large breaking waves of 15 to 20 feet with dangerous rip 
  currents expected.

* WHERE...Southern Monterey Bay and Big Sur Coast County.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

* ADDITIONAL DETAILS...Please check with your local authorities 
  on potential beach closures. Steep beaches will have a higher 
  risk of rip current activity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

CAZ006-505-509-260300-
/O.CON.KMTR.BH.S.0009.000000T0000Z-200926T0300Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
452 AM PDT Fri Sep 25 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Large breaking waves of 15 to 20 feet with dangerous 
  rip currents expected. Steep beaches may experience breaking 
  waves in excess of 20 feet.

* WHERE...Coastal North Bay Including Point Reyes National 
  Seashore, Southern Monterey Bay and Big Sur Coast, San 
  Francisco Peninsula Coast and San Francisco Counties.

* WHEN...Through this evening.

* IMPACTS...Increased risk of ocean drowning. Rip currents can 
  pull swimmers and surfers out to sea. Large breaking waves can 
  cause injury, wash people off beaches and rocks, and capsize 
  small boats near shore.

* ADDITIONAL DETAILS...Please check with your local authorities 
  on potential beach closures. Steep beaches will have a higher 
  risk of rip current activity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
1 follow-up statement
280 
WHUS46 KMTR 260247
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
747 PM PDT Fri Sep 25 2020

CAZ530-260400-
/O.EXP.KMTR.SU.Y.0002.000000T0000Z-200926T0300Z/
Southern Monterey Bay and Big Sur Coast-
747 PM PDT Fri Sep 25 2020

...HIGH SURF ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

Decreasing waves have been measured at the Monterey buoy which
currently is at 11 feet 14 seconds. These waves are expected to
continue to decrease through the evening justifying allowing the
advisory to expire. However, caution is still advised while it is
decreasing through Saturday morning. Never turn your back to the
ocean.

$$

CAZ006-505-509-260400-
/O.EXP.KMTR.BH.S.0009.000000T0000Z-200926T0300Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
747 PM PDT Fri Sep 25 2020

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM PDT THIS EVENING...

Waves continue to decrease and are being measured by buoys between
10 to 11 feet from 12-14 seconds. The decreasing nature of the
wave heights is justifying allowing the statement to expire. 
However, caution is still advised through Saturday morning for
breaking waves and rip currents. Never turn your back to the ocean.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Sep 25, 4:16 AM PDT, 36 minutes earlier.

Area forecast discussion, Sep 25, 4:16 AM PDT, 36 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
416 AM PDT Fri Sep 25 2020

.SYNOPSIS...Quiet weather to wind out the work week with sunny
skies and seasonable temperatures. Noted warming trend starts by
Saturday afternoon as offshore winds begin to develop. Offshore
winds increase Saturday night into Sunday morning with Red Flag
Warnings now in effect for the North and East Bay hills for
critical fire weather conditions. Winds will ease on Sunday but
hot and dry weather across the region. A second burst of offshore
winds Sunday night into Monday morning with very warm and dry air
in place. Continued unseasonably hot and dry Monday and Tuesday
with only gradual cooling by midweek. West coast ridge stays in
place through early October with no rain in sight for the Bay
Area.

&&

.DISCUSSION...as of 4:16 AM PDT Friday...No short term concerns
this morning. Just some patchy clouds from Pt Reyes to Pacifica
along the coast as well as some cloud development over in the East
Bay early this morning. Expect continued low cloud formation
through sunrise with onshore winds in place. We do have another
cold front taking aim at Oregon and far Northern California later
today into early Saturday but no impacts for the Bay Area. Looks
like chamber of commerce weather to wind out the work week with
seasonable temperatures in the 70s and 80s for most of the region.

Expect patchy clouds along the coast again Saturday morning as we
wait for offshore winds to develop. That should start to happen
throughout the day Saturday allowing for some inland warming.
Favorable north winds should start to reach the North and East Bay
later Saturday afternoon as highs warm into the upper 80s and
lower 90s with humidities lowering as dry north winds begin to
develop.

Have upgraded the Fire Wx Watch to a Red Flag Warning, set to
start at 9 pm Saturday night for the North and East Bay hills as
well as the East Bay interior valleys. The 00z/06z NAM runs have
trended slightly stronger with widespread 925 mb winds pegged at
40 kt. As is usually the case these winds will first show up
across the Napa hills sometime around 9-10 pm Saturday night.
Humidity values will start out fairly moist, above 30% but drying
will persist all night. Please note most locations below 2000 feet
will feel little or no wind Saturday night but the winds aloft
will be blowing strong and acting to dry the airmass out. By
Sunday morning the dry air will really be filtering into the Bay
Area as north winds come down the Sac valley and spill into the
Bay Area. Expect no fog Sunday morning, except perhaps from
Monterey southward. The offshore winds will keep drying things out
Sunday as temps soar into the 90s and lower 100s.

The models have trended stronger with winds on Sunday night and by
this time humidity values will be in the teens, almost regionwide.
The main trough axis is now progged farther westward over the
Rockies. This is dropping a little more cool air into the Great
Basin but more importantly giving some upper support. In
addition, the stronger surface pressure gradient is over the
Sierra. And finally the 595 dm high to the northwest of Cape
Mendocino will induce some subsidence aloft as well. Model cross
sections now show north to northeast flow through much of the
depth of the troposphere. To be clear this event is nowhere near
the strength of the 2017 wine country, 2018 Camp or the 2019
Kincade fires. However the setup is still critical. In fact by
Sunday night with the main sfc gradient over the Sierra we will
get a pure east wind event. Though not progged explicitly by the
models as east winds come off the Sierra they will make a beeline
towards Mt Diablo and the North Bay. Again there will be no
humidity recovery Sunday night and the models show east winds
driving all the way to the coast and offshore. The setup is
lacking cold advection but this is the type of pattern where we
can see winds mix down into the I-880 corridor/Berkeley hills by
Monday morning as well as to the lee of Mt Tamalpais with coastal
gaps such as Hwy 92 to Half Moon Bay seeing locally strong east
winds as well. All that to say the Red Flag Warning goes through 8
am Monday.

Beyond that an atypical late season ridge stays in place Monday
through at least the middle of next week with temps staying well
above normal. Will need to consider at least some possible Heat
Advisories as the event gets closer. However, still believe the
valleys and populated locations will see decent night time cooling
while the hills will stay warm in the 70s and lower 80s at night.

Long range models show a very stable pattern with West Coast ridge
in place all of next week as it bulges northward into British
Columbia. Main trough axis over the Upper Midwest and over the
Aleutians suggests little or no chance of rain through the first
week of October as temps stay well above normal. Of course from
late Sept through Columbus Day is often a time for offshore winds
and no rain.

&&

.AVIATION...As of 10:12 PM PDT Thursday...For the 06z TAFs. VFR
except for patchy IFR to MVFR ceilings along the coast tonight and
Friday morning.

Vicinity of KSFO...VFR. Tempo IFR ceiling 09z-13z Friday morning.
West wind increasing to 20 to 25 knots Friday afternoon and early
evening.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...VFR, west winds decreasing to light and
variable winds tonight and Friday morning. Patchy MVFR possible
late tonight and Friday morning. West winds 10 to 15 knots Friday
afternoon.

&&

.BEACHES...as of 4:00 PM PDT Thursday...A deep low in the Gulf of
Alaska has produced a large long-period swell train that will
impact the coastline through tomorrow afternoon. Swells by this
afternoon 10 to 12 ft with a 15 to 16 second period. The main
impacts will be increased wave heights breaking near the shoreline
and an increased risk of rip currents developing along coastal
beaches. This may produce breaking wave heights in the surf zone
of 15 to 20 feet, particularly at west to northwest facing
beaches. Therefore, a Beach Hazards Statement has been issued from
5 PM PDT this afternoon until 2 PM PDT Friday. With the increase
in temperatures inland expected late in the week, beachgoers
should be mindful of the increased wave activity and rip
currents.The wave activity is forecast to subside into Friday
evening.

&&

.CLIMATE...Here are the record high temperatures for Saturday
through Monday...

......................SATURDAY.........SUNDAY..........MONDAY
SANTA ROSA...........103 in 2009....103 in 2010.....104 in 2010
KENTFIELD............ 99 in 2016....103 in 1921.....102 in 1921
NAPA.................105 in 1963....101 in 1958.....102 in 1966
RICHMOND..............97 in 2019.....97 in 2010......97 in 2010
LIVERMORE............103 in 1952....105 in 1963.....105 in 2010
SAN FRANCISCO.........94 in 1992.....93 in 2010......95 in 1966
SF AIRPORT............95 in 1958.....96 in 2010......95 in 2010
REDWOOD CITY..........99 in 1963.....97 in 2010......98 in 2010
HALF MOON BAY.........90 in 1970.....89 in 1966......91 in 1958
OAKLAND DOWNTOWN......93 in 2016.....95 in 1973......92 in 2010
SAN JOSE..............98 in 2016.....98 in 1921......99 in 2010
GILROY...............104 in 1963....108 in 1963.....101 in 1963
SANTA CRUZ...........101 in 1970....103 in 2010.....100 in 1917
SALINAS..............101 in 2016....102 in 2010..... 99 in 1970
KING CITY............105 in 1963....107 in 2010.....102 in 1973

&&

.MARINE...as of 03:36 AM PDT Friday...High pressure will
strengthen off the California coast resulting  in increasing
northwest winds that will last through Saturday night. A larger
long period northwest swell will continue through Friday with
swell heights of 10 to 13 feet at periods of 13 to 15 seconds.
Swell heights are expected to diminish tonight.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pt Reyes to Pigeon Pt 0-10 nm
             SCA...Pigeon Pt to Pt Pinos 0-10 nm
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             SCA...Mry Bay from 3 PM

&&

PUBLIC FORECAST: RWW
AVIATION: Lorber
MARINE: W Pi

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 3:27 AM PDTRed Flag WarningMTRAlameda, Contra Costa, Marin, Napa, Sonoma4 days

Nearby

High Surf Advisories in California, 2020Every high surf advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.